Anabolic-androgenic steroids (AAS) are synthetic drugs manufactured to mimic the male sex hormone testosterone . They are usually prescribed for medical conditions including but not limited to impotence in males, endometriosis, hypogonadism, and aplastic anemia . It has also been used historically by athletes and bodybuilders to enhance performance as it can stimulate protein synthesis leading to an increase in muscle size and strength . However, the use of AAS has become a serious global public health dilemma as it has been used widely by the general population to improve physical strength and appearance . In 2013, the United States Centers for Disease Control and Prevention (CDC) reported that 3.2% of high school students had taken AAS without a doctor's prescription at least once in their lifetime . In a meta-analysis of 187 studies, the overall global lifetime prevalence rate of AAS use was 3.3% and it is higher in men (6.4%) than in women (1.6%) . Approximately one million people, predominantly males, had developed AAS use dependence . AAS use is associated with an increase in cardiovascular diseases with the rising incidence of myocardial infarction (MI) in young patients with a history of anabolic steroid use. Unfortunately, the abuse of AAS has remained on the rise despite their well-known deleterious effects. Here, we present a case of an acute MI in a 31-year-old man who was found to have cyclic AAS use while being treated with infliximab for Crohn's disease.
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 License.
Zhang Q, Shan K S, Raza A, et al. (May 28, 2020) A Rare Case Report and Literature Review of Anabolic-Androgenic Steroids (AAS)-Induced Acute Myocardial Infarction. Cureus 12(5): e8332. doi:10.7759/cureus.8332